Heroin is one of the most highly addictive and destructive illicit drugs in the world. The drug has considerable side effects and attacks the brain, respiratory and central nervous system of those who ingest it. The brain loses the ability to control normal body functions and as a result, the body experiences horrible side effects.
There are various forms of treatment available for those with an addiction to heroin. However, beings the drug is so addictive and so tough to conquer, an intensive and aggressive treatment program is absolutely necessary for those attempting to get clean and sober. This is not a drug to use casually, rates of accidental overdose are extremely high because many addicts will combine heroin with cocaine in a “speedball,” and when injected the results can be lethal.
The short term affects of heroin abuse are decreased or compromised respiration, mental health confusion, nausea, vomiting and infections. People who abuse heroin normally report severe headaches, muscle twitching, violent tendencies and hallucinations as being the most common side effects. Other effects of heroin can be skin rashes and ulcerations, decreased mental function, loss of body movement control and breathing difficulties.
There are other more serious affects associated with long term heroin abuse such as; HIV/AIDS, bacterial infections, hepatitis, infection of the pericardium and heart valves and other serious medical complications. The long term affects are also heroin addiction, dependency and tolerance which in time will escalate to uncontrollable and dangerous levels.
In addition to the above mention side effects, street heroin may contain other substances which do not readily dissolve and cause blood clots in the lungs, heart, kidney or brain. Excessive clotting can cause an infection in small cell patches in vital body organs. With regular and continued use, heroin use causes the person to increase the amount to get the same intensity or “high.” At higher doses, heroin can cause dangerous health conditions and result in death.
Heroin is one of the most dangerous drugs known to man and when someone becomes addicted it is a very serious situation which requires the help of a professional rehabilitation facility. The drug causes serious side effects and painful withdrawal symptoms which if left unchecked can be deadly to the addict. Often, a user will attempt to taper off gradually or stop using heroin on their own, which is very dangerous and can have catastrophic results.
Withdrawal symptoms from heroin begin within 6-24 hours of the last dose of the drug. The time frame can vary according to the degree of addiction and tolerance and depend upon how large the last dose was. Symptoms of heroin withdrawal include malaise, sweating, depression, genital sensitivity, excessive yawning, tears, runny nose, sneezing, muscle and bone pain, nausea, vomiting, diarrhea, fever, insomnia and cramps.
Heroin addiction is a very serious situation which requires intensive and specialized care; an addict must receive medical attention to avoid any negative consequences due to withdrawal. With time and the proper treatment, a person can give up an addiction to heroin and go back to living a normal, healthy life once again.